These patients are likely to have a metabolic or anoxic cause for the coma; one of the commonest causes remains that of drug overdose and it is appropriate to withdraw blood to send to the toxicology laboratories from patients presenting in this way. In general there will be a clue from the circumstances in which the patient was discovered and from the previous history. Reliance is placed upon the assessment of metabolic and toxic metabolites in the blood and evidence should be sought for hepatic failure, renal failure, hyperglycaemia, hypoglycaemia, and disturbances of electrolytes or acidosis. Most commonly available drugs can now be assayed within the blood and serum enzymes should also be estimated. Problems inevitably arise when patients who are conscious have been consuming alcohol and an assessment of the relevant importance of this in causing the unconsciousness may be difficult. Again the problem may be helped by the expedient of measuring the blood alcohol level.
Perhaps the most important single cause of unresponsiveness, which is directly treatable and correctable, is that of hypoglycaemia. This should have already been corrected during initial resuscitation of the patient. By this time in management the formal level of blood sugar will have been estimated and appropriate treatment for hypo- and hyperglycaemia may be instituted. The treatment of acid-base abnormalities will require not only routine biochemistry but also arterial blood gas analyses to monitor progress. Usually a patient who has suffered from hypoxia or ischaemia will have been identified by the mode of presentation and by the normality of investigations thus far. The possibility of poisoning with carbon monoxide should be considered and excluded by measurement of carboxyhaemoglobin. In general patients who have suffered from anoxic and ischaemic insults should be given 100% oxygen and the monitoring of PaO2 will be important together with the maintenance of adequate circulation and oxygenation. Patients who are in shock or hypertensive encephalopathy will be diagnosed by the level of blood pressure and those with disturbed temperature regulation by the use of a thermometer. A rectal thermometer may be required. These causes can be corrected.
In patients with drug overdose the possibility of using specific antidotes should be considered: naloxone in patients in whom there is a high index of suspicion of opiate poisoning and benzodiazepine antagonists in self-poisoning with benzodiazepines. The use of analeptic agents in barbiturate poisoning cannot now be supported.32 Consideration should also be given to clearing the ingested toxin from the stomach. The passage of a nasogastric tube should usually be considered and this is one indication for intubation of the trachea to prevent the risk of aspiration. The importance of the diagnosis of drug overdose coma is that such patients have a good prognosis provided that they are given adequate respiratory and circulatory support during their unconsciousness. They are, however, particularly liable to show sudden depression of brain stem responses and if the possibility of drug overdose is not considered their level of coma may be misinterpreted and their prognosis might be thought to be unduly pessimistic.
Was this article helpful?
With all the stresses and strains of modern living, panic attacks are become a common problem for many people. Panic attacks occur when the pressure we are living under starts to creep up and overwhelm us. Often it's a result of running on the treadmill of life and forgetting to watch the signs and symptoms of the effects of excessive stress on our bodies. Thankfully panic attacks are very treatable. Often it is just a matter of learning to recognize the symptoms and learn simple but effective techniques that help you release yourself from the crippling effects a panic attack can bring.